Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 23, NWS Raleigh, NC

May 10, 2005Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2005, 10:29 PM EDT for Moore County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 10:29 PM EDT (02:29 UTC)
Expired
May 10, 2005, 11:01 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 110229
SVRRAH
NCC125-110300-
/O.NEW.KRAH.SV.W.0023.050511T0229Z-050511T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1029 PM EDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1100 PM EDT

* AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROBBINS...OR ABOUT 15 MILES EAST OF TROY.
  MOVING NORTHWEST AT 20 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  WESTMORE...

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY 
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. 

LAT...LON 3531 7969 3541 7950 3551 7957 3549 7975

$$

11
2 follow-up statements
000 
WWUS52 KRAH 110246
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1046 PM EDT TUE MAY 10 2005

NCC125-110300-
/O.CON.KRAH.SV.W.0023.000000T0000Z-050511T0300Z/
MOORE NC-
1046 PM EDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM EDT FOR
NORTHWESTERN MOORE COUNTY...

AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR WESTMORE...MOVING NORTH AT 10 MPH.

LAT...LON 3531 7969 3541 7950 3551 7957 3549 7975

$$

11
000 
WWUS52 KRAH 110301
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1101 PM EDT TUE MAY 10 2005

NCC125-110311-
/O.EXP.KRAH.SV.W.0023.000000T0000Z-050511T0300Z/
MOORE NC-
1101 PM EDT TUE MAY 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOORE COUNTY
EXPIRED AT 1100 PM EDT...

THE STORM HAS WEAKENED AND MOVED OUT OF THE COUNTY.

LAT...LON 3531 7969 3541 7950 3551 7957 3549 7975

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:26 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 10, 9:26 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
926 PM EDT TUE MAY 10 2005

.SHORT TERM (REST OF TONIGHT)...

IMPRESSIVE LOOKING UPPER LOW CONTINUES TO SPIN OVER THE SC/GA BORDER
REGION THIS EVENING. STORMS OVER THE WESTERN PIEDMONT HAVE DECREASED
IN INTENSITY DUE TO COMPETITION AND LOSS OF HEATING... ALTHOUGH
LOCALLY HEAVY RAINFALL TOTALS WILL REMAIN A THREAT OVER THE NEXT
COUPLE OF HOURS GIVEN THE WEAK WIND PROFILE AND RESULTANT SLOW
MOVEMENT... AND A FEW SMALL HAILERS ARE STILL POSSIBLE. WILL TRIM
BACK POPS TO WESTERN SECTIONS ONLY... KEEPING A CHANCE UP OVER THE
WESTERNMOST COUNTIES AS THE MID LEVEL DEFORMATION ZONE AND LOW LEVEL
INVERTED TROUGH REMAIN IN PLACE OVER THE WESTERN PIEDMONT AND
FOOTHILLS OVERNIGHT... AND THE 00Z GSO SOUNDING SHOWS FAIRLY HIGH
LAPSE RATES AND SUFFICIENTLY DEEP MOISTURE. HAVE ADDED AREAS OF FOG
TO THE WESTERN CWA WHERE LOW LEVEL MOISTURE WILL BE BEST... BUT WILL
NEED TO MONITOR SOUTHEAST SECTIONS AS WELL CONSIDERING THE SHALLOW
STRATUS DECK AT THE COAST. FORECAST LOW TEMPS LOOK REASONABLE & WILL
ONLY MAKE MINOR CHANGES.

&&

.PREVIOUS DISCUSSION...
(ISSUED 200 PM EDT TUE MAY 10 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY)...
TONIGHT...AN UPPER LOW CUTS OFF OVER THE SAVANNAH BASIN AND DRIFTS
SLOWLY SOUTH WITH A WEAK INVERTED TROUGH AT 850 EXTENDING INTO THE
CENTRAL NC PIEDMONT.  MOIST AXIS WITH THE INVERTED TROUGH SHOULD BE
A FOCUS FOR SCATTERED SHOWERS AND POSSIBLE THUNDER MAINLY EARLY
TONIGHT...DECREASING AFTER MIDNIGHT.  HIGHEST CHANCE POPS WILL BE SW
TOWARD ANSON AND STANLY COUNTIES...LOWERING TO THE NE TO ONLY A
SLIGHT CHANCE OR LESS IN THE HALIFAX/EDGECOMBE COUNTY AREAS.
TEMPERATURE GUIDANCE FOR LOWS IN THE UPPER 50S TO AROUND 60 IS
FAVORED.

WED-THU...RIDGING TAKES HOLD ALOFT AS THE SAVANNAH BASIN LOW SETTLES
SOUTH AND WEAKENS.  SURFACE HIGH PRESSURE BUILDS IN THE TENNESSEE
VALLEY THAT BEGINS TO PUSH WINDS FROM THE WNW IN DOWNSLOPE FASHION
ACROSS THE AREA ON THU.  MID LEVEL MOISTURE REMAINS IN THE MIX TO
HELP GROW AFTERNOON CU EACH DAY...BUT DRYNESS IN THE LOWEST LAYERS
AND ALOFT SHOULD INHIBIT DEEP CONVECTION...THOUGH WITH ISOLATED
CELLS IN CONVERGENCE BOUNDARIES POSSIBLE.  AT THIS TIME...ITS
DIFFICULT TO FIND SURFACE CONVERGENCE BOUNDARIES WITH EACH MODEL
HAVING A DIFFERENT RENDITION.  DAYTIME MAXIMA SHOULD WARM FROM 81-86
WED TO 85-90 ON THU...ASSUMING CLOUDINESS REMAINS SCATTERED FOR MOST
OF THE DAY.  WED NIGHT LOWS MAINLY 60-65.

THU NGT-FRI...NAM IS MORE FORCEFUL THAN GFS IN PUSHING A BACK DOOR
COLD FRONT AND COOLER AIR INTO THE REGION BY FRIDAY.  BOTH SUGGEST A
FRONTAL RAIN BAND ACROSS THE AREA LATE THU-THU NIGHT WITH THE RAIN
THREAT CONTINUING INTO FRI ON THE GFS BUT DRYING OUT ON THE NAM.
FRI...WE WILL KEEP THE SLIGHT/SMALL CHANCE POPS CONFINED SOUTH AND
WEST... WITH DRIER MORE STABLE CONDITIONS NE.  LOWS AGAIN 60-65.
HIGHS FRI 75 NE TO 82 SW.

LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
UPPER RIDGING OVER THE EASTERN SEABOARD WILL SHIFT EAST EARLY THIS
WEEKEND. IN ADDITION...SURFACE HIGH PRESSURE WILL GRADUALLY SHIFT
OFFSHORE RESULTING IN MOIST RETURN FLOW WHICH WILL LINGER INTO
TUESDAY. THERE ARE FEW FORCING INDICATORS TO FOCUS PRECIPITATION
INITIALLY AND EXPECT SCATTERED DIURNAL CONVECTION SATURDAY. SHOWERS
AND TSTMS WILL BE A BIT MORE WIDESPREAD...STILL IN THE CHANCE POP
CATEGORY...DUE TO CONTINUED MOISTURE ADVECTION AND APPROACHING FRONT
SUNDAY AND MONDAY. WILL ALSO CONTINUE CHANCE POPS TUESDAY DUE TO
TIMING UNCERTAINTY. HIGHS MAINLY IN THE MID AND UPPER 70S THROUGH
THE PERIOD.

AVIATION...
VFR CEILINGS EXPECTED THROUGH THE TAF PERIOD...BUT COULD NEED TO BE
REVISITED FOR POSSIBLE LOW STRATUS LATE TONIGHT IF AIRPORT LOCATIONS
EXPERIENCE A SHOWER THIS EVENING. BROKEN CUMULUS FIELD EXPECTED TO
DEVELOP ACROSS THE SOUTHERN TIER INITIALLY BY 20Z...WITH SCATTERED
SHOWERS AND PERHAPS TSRA LINGERING UNTIL AROUND MIDNIGHT. SCATTERED
NATURE OF THE CONVECTION ARGUES AGAINST INCLUDING AS PREDOMINANT
WEATHER...SO WILL USE VICINITY QUALIFIERS PENDING ACTUAL
DEVELOPMENT. LIGHT SOUTHWEST TO SOUTHERLY WINDS THIS AFTERNOON
BECOMING LIGHT AND VARIABLE OVERNIGHT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
Hazardous weather outlook, May 10, 4:12 AM EDT, 18 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
412 AM EDT TUE MAY 10 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
412 AM EDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RA

In the hours before

Local storm report, May 10, 6:11 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
611 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             WADESBORO               34.97N 80.07W
05/10/2005  1.75 INCH        ANSON              NC   LAW ENFORCEMENT

            WADESBORO POLICE REPORTED CALLS OF NICKEL TO GOLFBALL
            SIZE BETWEEN WADESBORO AND ROCKINGHAM.

&&

REU
Special weather statement, May 10, 6:40 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT TUE MAY 10 2005

NCZ083-102315-
ANSON-
640 PM EDT TUE MAY 10 2005

...STRONG THUNDERSTORMS WILL CONTINUE OVER CENTRAL AND NORTHERN
ANSON COUNTY THROUGH 715 PM...

AT 640 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
ANSONVILLE...MOVING SLOWLY NORTH AT 10 MPH.

PEA TO MARBLE SIZE HAIL IS POSSIBLE WITH THESE STORMS. DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.

11
Special weather statement, May 10, 7:03 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
703 PM EDT TUE MAY 10 2005

NCZ085-102330-
SCOTLAND-
703 PM EDT TUE MAY 10 2005

...STRONG THUNDERSTORMS WILL AFFECT EASTERN SCOTLAND COUNTY THROUGH
730 PM EDT...

AT 703 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WAGRAM...OR ABOUT 9 MILES NORTHEAST OF LAURINBURG...MOVING SLOWLY
NORTHWEST AT 5 MPH.

PEA TO MARBLE SIZE HAIL... DANGEROUS CLOUD-TO-GROUND LIGHTNING...
AND LOCALLY HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE
THUNDERSTORMS.

11
Special weather statement, May 10, 7:21 PM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT TUE MAY 10 2005

NCZ085-086-102345-
HOKE-SCOTLAND-
721 PM EDT TUE MAY 10 2005

...STRONG THUNDERSTORMS WILL AFFECT WESTERN HOKE AND EASTERN
SCOTLAND COUNTIES THROUGH 745 PM EDT...

AT 721 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WAGRAM...OR ABOUT 10 MILES NORTHEAST OF LAURINBURG...MOVING SLOWLY
TOWARD THE NORTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE EDINBURGH AND
BOWMORE. THESE STORMS MAY PASS NEAR RAEFORD BEFORE WEAKENING.

PEA TO MARBLE SIZE HAIL... DANGEROUS CLOUD-TO-GROUND LIGHTNING...
AND TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THE VERY HEAVY RAIN MAY PRODUCE MINOR FLOODING ON STREETS IN THIS
AREA.

11
Special weather statement, May 10, 7:59 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT TUE MAY 10 2005

NCZ038-110030-
DAVIDSON-
759 PM EDT TUE MAY 10 2005

...STRONG THUNDERSTORMS WILL AFFECT HIGH ROCK LAKE AND EXTREME
WESTERN DAVIDSON COUNTY THROUGH 830 PM EDT...

AT 759 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HIGH ROCK LAKE...MOVING SLOWLY TO THE NORTH AT 5 TO 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE SOUTHMONT...
FREEZOR.... AND AREAS AROUND HIGH ROCK LAKE.

PEA TO MARBLE SIZE HAIL... DANGEROUS CLOUD-TO-GROUND LIGHTNING...
AND TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THESE THUNDERSTORMS.
SOME MINOR FLOODING OF STREETS MAY OCCUR.

11

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.